Arizona, 2015

Dust Storm in Arizona, August 11, 2015

August 11, 2015 · NWS PSR · 2 events in 2 counties and zones

Scattered strong thunderstorms developed during the morning hours on August 11th over south central Arizona, and they produced gusty winds that were measured to be in excess of 50 mph at times. Due to rather dry ground conditions, the gusty winds were able to pick up substantial amounts of dust and dirt and loft it into the air, creating dust storm conditions.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered strong thunderstorms developed during the morning hours on August 11th over south central Arizona, and they produced gusty winds that were measured to be in excess of 50 mph at times. Due to rather dry ground conditions, the gusty winds were able to pick up substantial amounts of dust and dirt and loft it into the air, creating dust storm conditions. The dense blowing dust affected much of the greater Phoenix metropolitan area and many trained spotters reported visibilities at or below one quarter of a mile in a dust storm. The severely restricted visibilities in blowing dust created very hazardous driving conditions for motorists on the tail end of the morning rush hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 11, 6:22 AM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 11, 6:22 AM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
622 AM MST TUE AUG 11 2015

.UPDATE...UPDATED AVIATION DISCUSSION...

&&

...DANGEROUSLY HOT TEMPERATURES EXPECTED LATE THIS WEEK INTO THE
FIRST PART OF THE WEEKEND...

.SYNOPSIS... SOUTHERLY FLOW ALOFT IS EXPECTED TO CONTINUE TO IMPORT
MONSOON MOISTURE INTO THE REGION TODAY...LEADING TO CHANCES FOR
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS SOUTH
CENTRAL AND SOUTHWEST ARIZONA. VERY STRONG HIGH PRESSURE WILL THEN
BUILD INTO THE DESERT SOUTHWEST FROM THE EAST LATER THIS
WEEK...BRINGING MUCH ABOVE NORMAL TEMPERATURES AND REDUCED
THUNDERSTORM CHANCES FROM WEDNESDAY INTO SATURDAY. COOLER
TEMPERATURES AND BETTER CHANCES FOR STORMS WILL RETURN FROM SUNDAY
INTO EARLY NEXT WEEK.

&&

.DISCUSSION...

TODAY AND TONIGHT... A RATHER ACTIVE DAY APPEARS TO BE ON TAP TODAY
ACROSS ARIZONA AS DEEP SOUTHERLY FLOW CONTINUES TO IMPORT MOISTURE
INTO THE REGION FROM THE SOUTH. THE LATEST WATER VAPOR SATELLITE
IMAGERY CONTINUES TO SHOW A BROAD MOISTURE PLUME EXTENDING NORTHWARD
FROM EXTREME SOUTHERN BAJA INTO THE 4-CORNERS REGION...BETWEEN A
RATHER STRONG UPPER TROF OFF THE NORTHERN CA COAST AND VERY STRONG
HIGH PRESSURE ALOFT OVER NORTHERN TEXAS. ADDITIONAL MOISTURE FROM
THE REMAINS OF A MCC THAT DEVELOPED OVER NORTHERN SONORA YESTERDAY
EVENING IS NOW STREAMING NORTHWARD INTO AZ. THE COMBINATION OF THIS
DEEP MOISTURE...A WEAK SHORTWAVE MOVING UP FROM THE SOUTH...AND
DIFFLUENT FLOW ALOFT IS EXPECTED TO TRIGGER THUNDERSTORM DEVELOPMENT
ACROSS SE AZ DURING THE MIDDAY/EARLY AFTERNOON HOURS TODAY...WITH
THESE STORMS MOVING INTO SOUTH-CENTRAL AZ LATE THIS AFTERNOON/EARLY
EVENING AND INTO SW AZ BY MID-LATE EVENING.

GIVEN THE FACT THAT FORECAST SOUNDINGS ARE SHOWING DECENT MID-LEVEL
SHEAR...MUCAPES IN THE 500-1000 J/KG RANGE...AND LI'S IN THE -3 TO -
4 RANGE...A FEW OF THESE STORMS COULD BECOME SEVERE...WITH VERY
STRONG/DAMAGING WINDS...BRIEF HEAVY RAIN...AND LOCAL FLASH FLOODING
POSSIBLE. HOWEVER...WIDESPREAD FLASH FLOODING IS NOT EXPECTED...DUE
TO THE EXPECTED RATHER RAPID MOVEMENT OF INDIVIDUAL STORM CELLS.
AREAS OF BLOWING DUST ARE ALSO EXPECTED...WITH THE LATEST HIGH-RES
MODELS SHOWING A RATHER ORGANIZED OUTFLOW BOUNDARY MAKING ITS WAY
ACROSS SOUTH-CENTRAL AND SW AZ. ON THE OTHER HAND...WIDESPREAD DENSE
BLOWING DUST IS NOT EXPECTED...DUE TO FAIRLY MOIST SOILS ACROSS
CENTRAL AND SOUTHERN PINAL COUNTY.

WEDNESDAY THROUGH SATURDAY... IT NOW APPEARS ALMOST CERTAIN THAT WE
WILL SEE SOME VERY HOT TEMPERATURES DURING THIS PERIOD AS THE MAIN
LONG-WAVE PATTERN RE-ADJUSTS ITSELF OVER NORTH AMERICA...AND VERY
STRONG HIGH PRESSURE ALOFT SHIFTS WESTWARD INTO THE DESERT
SOUTHWEST. CURRENT GFS AND EURO MODEL SUITES ARE STILL INDICATING
THE 500MB HEIGHTS WILL RISE INTO THE 596-598DM RANGE OVER SOUTH-
CENTRAL AZ DURING THE THU-SAT PERIOD...WITH SW AZ AND SE CA SEEING
500MB HEIGHTS IN THE 594-596DM RANGE. THE COMBINATION OF THESE
HEIGHTS AND 500MB TEMPERATURES IN THE -3C TO -5C RANGE...ALONG WITH
A RATHER DRY AIRMASS...IN SPITE OF CONTINUED SOUTHERLY FLOW
ALOFT...IS EXPECTED THE ALLOW DAYTIME HIGHS TO RISE INTO THE 110-
114F RANGE DURING THE THU-SAT PERIOD...WITH THE RAW GFS OUTPUT
SEEMING TO HAVE THE BEST HANDLE ON THE TEMPERATURE FORECAST. THIS
HIGH TEMPERATURE FORECAST...COMBINED WITH OVERNIGHT LOWS AS HIGH AS
90F IS ENOUGH TO SATISFY HEAT WARNING CRITERIA FOR THIS THIS OF
YEAR. THUNDERSTORM ACTIVITY IS ALSO EXPECTED TO BE GREATLY REDUCED BY
STRONG SUBSIDENCE ALOFT DURING THIS PERIOD...WITH JUST SOME ISOLATED
STORMS EXPECTED OVER THE HIGHER TERRAIN OF SW AZ ON WED...AND
VIRTUALLY NONE FROM THU ONWARD INTO SAT.

SUNDAY THROUGH TUESDAY... ALTHOUGH SOME MODEL DISAGREEMENT CONTINUES
TO CROP UP DURING THIS PERIOD...IT APPEARS LIKELY THAT THE RIDGING
OVER THE DESERT SOUTHWEST WILL BEGIN TO SLOWLY WEAKEN...WITH COOLER
TEMPERATURES AND A BETTER CHANCE FOR THUNDERSTORMS RETURNING TO THE
REGION AS THE AIRMASS BECOMES MORE MOIST AND UNSTABLE.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
UPDATING TO MAKE MENTION OF SOME MID/LATE MORNING VCSH AT THE PHOENIX
TERMINALS. NOT EXPECTING ANY SIGNIFICANT IMPACTS WITH THESE SHOWERS
BUT THEY COULD SERVE TO DELAY THE ONSET OF STRONGER STORMS THIS
AFTERNOON. DON'T WANT TO ENTIRELY DISMISS THE POSSIBILITY OF STORMS
LATER THIS AFTERNOON...BUT LINGERING CLOUDS INTO THE AFTERNOON HOURS
WILL ALMOST CERTAINLY RESULT IN FEWER STORMS/IMPACTS. IF SKIES
CLEAR...GUSTY SOUTHEAST WINDS AND BLDU WILL BE IN PLAY AROUND 00Z.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
WHILE THE MAJORITY OF THE STORMS TODAY SHOULD CONFINED TO ARIZONA...SOME
IMPACTS COULD BE SEEN AT BLH IN THE FORM OF GUSTY OUTFLOW WINDS AND
BLOWING DUST THIS EVENING. IPL APPEARS TO BE TOO FAR WEST AND SHOULD
ONLY SEE DEBRIS CLOUDS THIS AFTERNOON/EVENING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
DRIER AND MUCH WARMER AIR WILL BE DRAWN INTO THE REGION FROM THE
EAST...RESULTING IN A DECREASE OF STORM CHANCES AND HUMIDITIES AND
AN INCREASE IN HIGH TEMPERATURES. WINDS WILL FOLLOW TYPICAL DIURNAL
AND DRAINAGE DRIVEN TRENDS WITH SOME ELEVATED UPSLOPE GUSTINESS IN
THE AFTERNOONS. MORE PRONOUNCED AND MOIST EASTERLY FLOW WILL RETURN
TO THE AREA BY THE LATE WEEKEND AND SHOULD WORK ON THE VERY WARM
TEMPERATURES WILL BOOSTING DAYTIME HUMIDITIES BY SUNDAY INTO MONDAY.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WATCH FROM THURSDAY MORNING THROUGH SATURDAY
     EVENING FOR AZZ022-023-027-028.

     EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH SATURDAY
     EVENING FOR AZZ020-021-025-026.

CA...EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH SATURDAY
     EVENING FOR CAZ031>033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...PERCHA
AVIATION...LEINS
FIRE WEATHER...NOLTE

In the hours before

Special weather statement, Aug 11, 8:53 AM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
853 AM MST TUE AUG 11 2015

AZZ023-024-028-111645-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
853 AM MST TUE AUG 11 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  PINAL AND EASTERN MARICOPA COUNTIES

UNTIL 945 AM MST

AT 853 AM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG AND
DEVELOPING THUNDERSTORMS 10 MILES SOUTH OF BOYCE THOMPSON ARBORETUM
SPANNING ACROSS PINAL COUNTY TOWARDS THE INTERSTATE 10 AND 8
INTERCHANGE...MOVING NORTHWEST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH...PERIODS OF VISIBILITY REDUCTION DUE TO
EITHER LOCALIZED BLOWING DUST AND OR POCKETS OF HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE STORM.

LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...APACHE JUNCTION...FLORENCE...COOLIDGE...SUPERIOR...
QUEEN CREEK...ARIZONA CITY...TOLTEC...BAPCHULE...BLACKWATER...
SEVILLE...SAN TAN MOUNTAIN PARK...QUEEN VALLEY...SAN TAN VALLEY...
OLBERG...BOYCE THOMPSON ARBORETUM...MAGMA...FLORENCE JUNCTION...KINGS
RANCH AND GOLD CAMP.

LAT...LON 3294 11196 3316 11187 3329 11158 3342 11149
      3347 11119 3342 11105 3325 11095 3290 11146
      3275 11162 3273 11170
TIME...MOT...LOC 1553Z 156DEG 30KT 3315 11122

NOLTE

Event by event

2 dust storm. Local standard time, as filed.

Dust Storm, Greater Phoenix Area

When
August 11, 9:00 AM MST to 11:00 AM MST
Where
Greater Phoenix Area forecast zone
Reported by
Trained Spotter

Scattered thunderstorms developed during the morning hours on August 11th and they generated strong and gusty outflow winds which were measured to be in excess of 50 mph at times. Due to dry ground conditions, the gusty winds were able to pick up large amounts of dust and dirt and create dust storm conditions. A variety of trained weather spotters, National Weather Service personnel and automatic weather stations reported visibilities at or below one quarter of a mile in dust storm conditions. At 0937MST a trained spotter 4 miles south of Tumbleweed Park in Chandler reported visibility below one eighth of a mile in blowing dust with winds gusting to 50 mph. At 0941MST, the AWOS weather station 4 miles east of Higley measured a wind gust to 51 mph and reported one quarter of a mile visibility in blowing dust. A Dust Storm Warning was issued at 0917MST and it remained in effect until 1100MST.

Dust Storm, Central Deserts

When
August 11, 9:00 AM MST to 11:00 AM MST
Where
Central Deserts forecast zone
Reported by
Trained Spotter

Scattered thunderstorms developed across south central Arizona during the morning hours on August 11th and they generated gusty outflow winds that were measured in excess of 50 mph at times. The gusty winds stirred up significant amounts of dust and created dust storm conditions over portions of northwest Pinal county. According to a trained weather spotter in San Tan Valley, at 0910MST visibilities dropped to one quarter mile in dense blowing dust near the intersection of Gary Road and the Hunt Highway. The dust created very hazardous driving conditions for motorists on the tail end of the morning rush hour. Fortunately no accidents or injuries were reported due to the dust storm conditions.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588992, 588997.